Tornadoes · United States · Texas · 2002
F1 tornado, Rising Star, Texas, March 30, 2002
This F1 tornado ran 1.0 miles across Eastland County on March 30, 2002, touching down at 3:59 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 30, 2002
- Touchdown
- 3:59 PM CST (21:59 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Eastland County
- Touchdown point
- 32.150, -98.970
- Lift-off point
- 32.170, -98.970
- Record number
- 492
What the Weather Service recorded
Three barns were destroyed.
This was a brief touchdown with no apparent damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 30, 3:50 PM CST, 9 minutes earlier.
Area forecast discussion, Mar 30, 3:50 PM CST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 350 PM CST SAT MAR 30 2002 MID-LEVEL VORTEX HAS MADE STEADY EASTWARD PROGRESS ACROSS TEXAS TODAY...AND IS NOW VISIBLE IN WATER VAPOR IMAGERY OVER SAN ANGELO. THUNDERSTORMS CONTINUE TO FORM ALONG THE EASTERN EDGE OF THE MID-LEVEL DRY SLOT...IN AREA OF STEEPER LAPSE RATES AND ENHANCED DIABATIC HEATING. A WEAK WARM FRONT REMAINS DRAPED ACROSS THE SOUTHERN THIRD OF THE CWA...AS PER SURFACE OBS FROM 30/21Z. WITH ENHANCED LOW-LEVEL SHEAR AND HELICITY PRESENT IN ENVIRONMENT NEAR THE BOUNDARY...A THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL CONTINUE ALONG AND SOUTH OF THIS BOUNDARY THROUGH LATE EVENING. THE THREAT OF HEAVY RAIN IS EXPECTED TO CONTINUE...MAINLY IN AREAS AROUND AND EAST OF THE DFW METROPLEX...AS NEARLY-SATURATED SOIL WILL NOT TOLERATE MUCH ADDITIONAL RAINFALL. AS MID/UPPER LOW CONTINUES MOVING EAST AND AWAY FROM THE AREA EARLY ON SUNDAY...EXPECT SKIES TO CLEAR FROM WEST TO EAST ON SUNDAY MORNING. THERE IS A LOW CHANCE OF SOME LIGHT RESIDUAL PRECIP ON SUNDAY MORNING IN THE NORTHEAST COUNTIES...BUT ENTIRE AREA SHOULD BE PRECIP FREE BY NOON. SOUTH WINDS WILL RETURN TO THE AREA ON MONDAY...AS SURFACE LOW OVER CENTRAL PLAINS DEEPENS IN RESPONSE TO VORT MAX DIGGING OVER THE UPPER MIDWEST. COLD FRONTAL PASSAGE ASSOCIATED WITH THIS FEATURE IS EXPECTED TO BE IN THE LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING TIME FRAME. CLOUDS AND COOLER TEMPS CAN BE EXPECTED FOR WEDNESDAY AND THURSDAY. WITH MAIN SYNOPTIC FORCING LOCATED ACROSS THE NORTHERN PLAINS...AND LIMITED MOISTURE RETURN EXPECTED FROM THE GULF...AM NOT BUYING INTO LIGHT QPF AMOUNTS THE AVN IS ADVERTISING EARLY ON WEDNESDAY MORNING. MID-LEVEL RIDGING WILL ALLOW FOR A WARM-UP ON FRIDAY...BEFORE A LOW AMPLITUDE WAVE EMBEDDED IN THE SUBTROPICAL JET APPROACHES THE AREA ON SATURDAY. WILL KEEP CHANCE POPS ASSOCIATED WITH THIS FEATURE ON SATURDAY. FCSTID = 65/DD DFW 53 71 51 74 / 70 0 0 0 ACT 56 73 53 77 / 70 0 0 0 .FWD...FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN HALF OF NORTH TEXAS THROUGH TONIGHT. ...TORNADO WATCH UNTIL 600 PM CST SATURDAY FOR ZONES TXC001...TXC027...TXC145...TXC161...TXC289...TXC293...TXC309...TXC331 ...TXC395. ...TORNADO WATCH UNTIL 600 PM CST SATURDAY FOR ZONES TXC035...TXC085...TXC093...TXC099...TXC113...TXC121...TXC133...TXC139 ...TXC143...TXC193...TXC213...TXC217...TXC221...TXC223...TXC231...TXC 237...TXC251...TXC257...TXC281...TXC333...TXC349...TXC363...TXC367... TXC379...TXC397...TXC425...TXC429...TXC439...TXC467...TXC497... TXC503.
In the hours before
Special weather statement, Mar 30, 3:56 PM CST, 3 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310345- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 356 PM CST SAT MAR 30 2002 ...SEVERE THUNDERSTORMS... A SLOW MOVING UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS A FRONTAL BOUNDARY THAT REMAINS ACROSS NORTH TEXAS LATE THIS AFTERNOON. THE ATMOSPHERE ACROSS NORTH TEXAS REMAINS VERY MOIST AND UNSTABLE THIS AFTERNOON. THUS...THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO TONIGHT FOR ALL OF THE REGION. THE MAIN THREAT WILL BE FROM LARGE HAIL...BUT VERTICAL WIND PROFILES WILL CONTINUE TO SUPPORT SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES. THE SEVERE THREAT SHOULD EASE AFTER MIDNIGHT. ...FLOODING... LOCALLY HEAVY RAINFALL...ON ALREADY SATURATED SOILS...WILL CREATE FLOODING AND FLASH FLOODING TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE EASTERN HALF OF NORTH TEXAS. THE WATCH IS ROUGHLY EAST OF A THE I-35 CORRIDOR.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
10.0 hours before the tornado, 174 km from the path. March 30, 2002.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -107 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Fort Worth, TX (KFWD), 00:00Z
2.0 hours after it, 174 km from the path. March 31, 2002.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -271 J/kg
- Surface CAPE
- 101 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Brownwood Municipal (BWD), 41 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 30, 2002
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 30 | 12:51 PM CST | F0 | Falls, TX | 0.7 | 75 | $1,000 | ||
| March 30 | 1:06 PM CST | F1 | Runnels, TX | 3.0 | 85 | $30,000 | ||
| March 30 | 1:21 PM CST | F2 | Limestone, TX | 7.0 | 440 | $250,000 | ||
| March 30 | 1:45 PM CST | F1 | Runnels, TX | 0.5 | 100 | |||
| March 30 | 1:55 PM CST | F0 | Limestone, TX | 3.5 | 30 | $4,000 | ||
| March 30 | 2:17 PM CST | F0 | Taylor, TX | 0.2 | 20 | |||
| March 30 | 2:17 PM CST | F0 | Taylor, TX | 0.2 | 20 | |||
| March 30 | 2:40 PM CST | F1 | Callahan, TX | 9.0 | 200 | |||
| March 30 | 3:10 PM CST | F0 | Callahan, TX | 0.3 | 30 | |||
| March 30 | 3:52 PM CST | F0 | Hamilton, TX | 1.2 | 40 | $10,000 | ||
| March 30 | 4:05 PM CST | F0 | Hamilton, TX | 2.5 | 100 | $70,000 | ||
| March 30 | 4:10 PM CST | F0 | Eastland, TX | 0.1 | 30 | |||
| March 30 | 4:20 PM CST | F0 | Erath, TX | 0.1 | 30 | |||
| March 30 | 4:24 PM CST | F0 | Anderson, TX | 0.1 | 30 | |||
| March 30 | 4:42 PM CST | F1 | Cherokee, TX | 33.0 | 150 | |||
| March 30 | 5:30 PM CST | F0 | Wharton, TX | 0.5 | 20 | |||
| March 30 | 5:36 PM CST | F0 | Fort Bend, TX | 0.5 | 30 | $150,000 | ||
| March 30 | 5:40 PM CST | F0 | Wharton, TX | 0.5 | 50 | $50,000 | ||
| March 30 | 6:15 PM CST | F0 | Nacogdoches, TX | 3.0 | 50 | |||
| March 30 | 6:50 PM CST | F3 | Angelina, TX | 49.0 | 440 | 6 | $6.2 million | |
| March 30 | 7:15 PM CST | F0 | Fort Bend, TX | 0.5 | 30 | $20,000 | ||
| March 30 | 8:09 PM CST | F3 | Harris, TX | 0.7 | 60 | $350,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.